The U.S. Food and Drug Administration sent out the new warnings on Tuesday stating that the popular antibiotic azithromycin, which is sold as Zithromax (Z-Pak), can cause a potentially fatal irregular heart rhythm in some patients.
The FDA stated that they are pushing for a new study by medical researchers and the drug makers company which will assess the drug's potential for causing abnormal changes in the electrical activity of the heart.
In May of 2012, a study in the New England Journal of Medicine cause major concern when they compared the risk of cardiovascular death in patients who took Zithromax with those who took several other antibiotics, including amoxicillin. It found that patients who took Zithromax, made by Pfizer Inc, had higher rates of fatal heart rhythms.
Physicians have been warned by the FDA that they should use extreme caution when prescribing the Z-Pak antibiotics to patients with certain high risk factors which includes patients
with low levels of potassium or magnesium, a slower-than-normal heart rate, or people who take certain drugs used to treat abnormal heart rhythms, or arrhythmias. The drug could also cause problems in people with torsades de pointes - a specific, rare heart rhythm abnormality.
The FDA has warned patients to discuss all the health risks in using the Z-Pak antibiotics, as well as other drugs in the same class as azithromycin known as macrolides also have the potential for causing QT prolongation, as do non-macrolide antibiotics, such as fluoroquinolones.
New drug warning labels are being posted to the Z-Pak and other antibiotics in question with information about the risk of QT interval prolongation and torsades de pointes.
"Patients who are currently prescribed Zithromax should talk to their doctors or healthcare providers if they have questions regarding their treatment," the company said.
Zithromax, or Zmax, is a popular choice because patients can take fewer doses over a shorter period than many other antibiotics. U.S. sales of the drug in 2011 exceeded $450 million, according to IMS Health.
Due to 2013's harsh cold and flu season thousands now have a major concern for their health and the health of their families who may have used the Z-Pak drugs or similar antibiotics this year.Join in on the Twitter discussions about the Z-Pak warnings here.
Does this new Z-Pak antibiotic warning worry you?